|LETTERS TO EDITOR
|Year : 2023 | Volume
| Issue : 1 | Page : 82-83
Refractory hypokalemia in intensive care unit: Efforts in vain
Saurav Singh, Jayanth R Seshan, Gyaninder Pal Singh
Department of Neuroanaesthesiology and Critical Care, AIIMS, New Delhi, India
|Date of Submission||14-Jan-2023|
|Date of Acceptance||16-Jan-2023|
|Date of Web Publication||24-May-2023|
Dr. Saurav Singh
Department of Neuroanaesthesiology and Critical Care, AIIMS, New Delhi
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Singh S, Seshan JR, Singh GP. Refractory hypokalemia in intensive care unit: Efforts in vain. Indian Anaesth Forum 2023;24:82-3
Hypokalemia is defined as a serum potassium concentration below 3.6 mEq/L and considered severe if below 2.5 mEq/L or if a patient is symptomatic. Its incidence is over 20% in hospitalized patients. Clinical manifestations range from being asymptomatic to respiratory compromise and cardiac arrhythmias. Here, we report a case of refractory hypokalemia.
A 67-year-old hypertensive female, with giant cell pituitary adenoma, underwent craniotomy and excision, followed by endoscopic transnasal transsphenoidal resection of residual lesion 1 week later. She presented to us with a history of vomiting, drowsiness, and fever. Her noncontrast computed tomography of the head showed hydrocephalus with periventricular ooze. She was admitted to the neuro intensive care unit (NICU), where she was intubated due to drop in the Glasgow Coma Scale, and an external ventricular drain was placed. On admission in NICU, her serum potassium value was 2.8 mEq/L with urinary potassium of 30 mEq/L. Electrocardiogram showed intermittent premature atrial contractions with normal echocardiography. Antibiotics regimen initially included vancomycin and meropenem, which were changed 1 week later to amikacin, cefoperazone and sulbactam, and colistin to match tracheal culture sensitivity. She was on prednisolone 5 mg/2.5 mg (morning/evening) for postoperative pituitary dysfunction (hypocortisolism). Her thyroid profile was normal while hypomagnesemia (1.2 mg/dl) was corrected with a dose of 2 g intravenous magnesium sulfate two doses 12 h apart. There were no further episodes of vomiting or any gastrointestinal loss. Her nutritional requirement was adequately supplemented through Ryle's tube. Her nebulization did not include beta-2 agonists, and she was not on any thiazide or loop diuretics. During her stay, she persistently had refractory hypokalemia, with maximum serum potassium of 3.2 mEq/L, despite potassium supplementation and other corrective measures.
The common causes of hypokalemia include excessive alcohol use, chronic renal disease, diabetic ketoacidosis, insulin therapy, vomiting, diarrhea, thiazide and loop diuretics, excessive laxative use, excessive sweating, folic acid deficiency, beta-2 agonists, some antibiotics (including vancomycin and aminoglycoside like amikacin), and primary aldosteronism. Hypokalemia in NICU can have multiple etiologies. Glucocorticoids are known to cause hypokalemia even with low doses either due to transcellular shift of potassium into the cells by stimulation of Na-K ATPase pump or kaliuresis. Vancomycin, through unknown etiology, has been shown to cause hypokalemia. Aminoglycoside-induced refractory hypokalemia is rare with mechanism, less clearly understood, and may involve a transporter defect situated in the thick ascending loop of the renal tubule. Hypomagnesemia has been associated with hypokalemia in 40%–60% of cases due to decrease in adenosine triphosphate activity in the ascending limb and collecting tubule in the kidneys. All these factors, in our case, were scrutinized and corrected, except for prednisolone (for hypocortisolism correction) and amikacin (based on culture sensitivity) which were continued, and might be the reason for persistent hypokalemia. As an intensivist, one should be aware of various possible reasons for hypokalemia, including steroid and antibiotics (aminoglycoside) therapy, so that one could identify the cause and initiate timely intervention to prevent adverse consequences.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Gennari FJ. Hypokalemia. N Engl J Med 1998;339:451-8.
Ghosh A, Annigeri S, Nair A. Low-dose steroid-induced bradyarrhythmias and treatment refractory hypokalaemia: A case report. Cardiol Young 2021;31:651-3.
Driemeyer C, Poloni JA, Ulysséa LM, Pasqualotto AC. Vancomycin-induced hypokalemia: A proof-of-concept case report. Clin Chim Acta 2020;510:232-4.
Chrispal A, Boorugu H, Prabhakar AT, Moses V. Amikacin-induced type 5 Bartter-like syndrome with severe hypocalcemia. J Postgrad Med 2009;55:208-10.
] [Full text]
Gupta S, Sodhi S, Kaur J, Yamini J. Improvement in electrolyte imbalance in critically ill patient after magnesium supplementation – A case report. Indian J Clin Biochem 2009;24:208-10.